Arkansas, 2019Damaging Winds and Strong Wind in Arkansas, December 28 to 29, 2019
December 28 to 29, 2019 · NWS LZK · 9 events in 9 counties and zones
A system dragged a cold front toward Arkansas on the 28th. The front sparked a line of showers and isolated thunderstorms.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $96,000
- Crop damage
- $2,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A system dragged a cold front toward Arkansas on the 28th. The front sparked a line of showers and isolated thunderstorms. While temperatures remained mild (in the 60s to lower 70s), the atmosphere was not overly unstable. It made it difficult for thunderstorms to develop, and there was very little lightning.
Looking aloft, winds were sustained at 50 to 60 mph between 5000 and 10000 feet. These higher speeds combined with acceleration in heavy downpours were driven toward the ground in spots. This resulted in some wind damage.
At Haskell (Saline County), trees were downed and minor roof damage occurred. A dugout was also destroyed at a local high school. A large pine tree fell on a mobile home in the Landmark area about ten miles south of Little Rock (Pulaski County). A woman was injured and was taken to a hospital. Just northeast of Williford (Sharp County), a barn was heavily damaged. A house near Guy (Faulkner County) lost much of its roof. More trees were toppled around Ozone (Johnson County), Solgohachia (Conway County), Quitman (Cleburne County), and east of Malvern (Hot Spring County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 28, 5:20 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 28, 5:20 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Little Rock AR
520 PM CST Sat Dec 28 2019
.AVIATION...
Updated for the 00Z TAF cycle.
Widespread LIFR to MVFR CIGS/VSBYS are in place across the
forecast area along with SCT SHRA amidst weak and moist southerly
surface flow. A strong upper level trough of low pressure is
approaching western AR from OK and this feature will move
eastward through AR during the first half of the TAF period. Am
expecting a brief line of strong TS/RA associated with the low
pressure trough to impact all of the terminals mainly between
02Z-08Z. Low CIGS/VSBYS to improve and precipitation to diminish
area-wide after 10Z.
&&
.PREV DISCUSSION...(ISSUED 257 PM CST Sat Dec 28 2019)
SHORT TERM...Today Through Monday
20Z mesoanalysis reveals a large, neutral-tilted upper trough to
our west with a broad surface cyclone developing across the TX
Panhandle into western OK and southern KS. Ahead of these
features... substantial moisture and warm air advection, in tandem
with increasing forcing for ascent, are contributing to widespread
showery activity over much of the state. A narrow band of stronger
convection continues developing along a cold front that currently
stretches N-to-S through central OK.
Wind fields aloft are impressive with pronounced jet streaks
rounding the base of the upper trough (160+ kt at 300 mb and 80+
kts at 500 mb). These will translate into NE OK and perhaps far W/NW
AR late this evening and support sustained stronger convection
near the eastward-moving cold front. Shear profiles are supportive
of organized linear segments and perhaps upscale growth into a
larger QLCS tonight. Deep-layer wind profiles suggest very rapid
movement of more discrete line segments and low-level flow
geometry could support isolated tornadoes where low-level
mesocyclones are able to develop and surface- based parcels can
attain sufficient vertical velocity. This appears most favored
across NW AR.
All of that said...thermodynamic profiles are quite underwhelming
(MUCAPE values around 500-700 J/kg or less), so thinking it will
be difficult to achieve substantial and widespread surface- based
convection. Damaging winds will be the primary threat given the
amount of wind energy aloft and the presence of modest DCAPE (a
few hundred J/kg). The best juxtaposition of dynamic and
thermodynamic parameters falls within the current slight risk
area, so no objections on this end with SPC thinking.
Of less consequence but still worth watching... deep tropospheric
moisture characterized by PWAT values over an inch has overspread
the area. Stronger storms will be capable of heavy rain, but
relatively high flash flood guidance values and a downward trend
on area rivers suggests any flood threat will be isolated.
The parent upper trough will eject northeast through the day
Sunday with the dry conveyor quickly nosing in from the west late
tonight through Sunday. Precip should end relatively quickly as
this occurs, although a modest plume of moisture could surge north
Sunday afternoon as another significant vort lobe ejects from the
base of the departing trough. Rain could re-develop if this
solution materializes, so included chance PoP for much of the area
Sunday afternoon and evening. Upper troughing finally lifts far
enough north to end precip late in the period.
Temps will return to near-average in the wake of the frontal
passage. Highs by the end of the period will range from the 40s
north to low 50s south with lows in the 30s to near 40 degrees.
Cooper
LONG TERM...Monday Night Through Friday Night
Long term begins with near zonal flow aloft with surface high
pressured centered just to the west of the state. By Tuesday night,
the high pressure will be centered over Arkansas and will continue
to slide to the east. By Wednesday night, moisture will return to
the region as rain chances increase across the state. With the 12z
forecast cycle, the timing of the onset of this precipitation came
in a bit slower, as a result did delay the start of the precip
compared to the previous forecast. Precipitation chances will remain
in the forecast through the end of the long term...especially across
eastern Arkansas. Temperatures through the long term will be at...to
just above normal with a gradual warming trend each day.
65
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Short Term...19 / Long Term...CROSS
Aviation...19
Hazardous weather outlook, Dec 28, 3:47 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
347 PM CST Sat Dec 28 2019
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-291000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
347 PM CST Sat Dec 28 2019
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to gradually increase in
coverage through today and this evening. There is a potential for
a few storms to approach severe limits during the evening hours.
Damaging winds are the primary threat with the strongest storms,
but an isolated tornado cannot be ruled out. Widespread severe
weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday Through Friday
No hazardous weather is expected at this time.
.Spotter Information Statement...
Spotter activation is not anticipated.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Dec 28, 7:03 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
703 PM CST Sat Dec 28 2019
ARZ030-037-040-041-290130-
Polk AR-Scott AR-Logan AR-Montgomery AR-
703 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOGAN...POLK...SCOTT AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 730 PM CST...
At 701 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Barling to near Beauchamp to 6 miles west
of Vandervoort. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mena... Booneville...
Waldron... Mansfield...
Magazine... Wickes...
Hatfield... Ratcliff...
Vandervoort... Beauchamp...
Cardiff... Mountain Fork...
Bard Springs Recreation Area... Opal...
Cossatot River State Park... Polk County Fairgrounds...
Mena Intermountain Airport... Mccauley...
Shady... Echo...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CST for western
Arkansas.
LAT...LON 3466 9446 3481 9440 3495 9439 3497 9424
3507 9424 3510 9414 3514 9414 3514 9403
3523 9403 3523 9392 3532 9391 3531 9381
3543 9381 3537 9376 3484 9380 3435 9400
3436 9425 3427 9426 3428 9447
TIME...MOT...LOC 0101Z 266DEG 35KT 3530 9427 3482 9431 3437 9448
CrossSpecial weather statement, Dec 28, 7:30 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Little Rock AR
730 PM CST Sat Dec 28 2019
ARZ012-021-022-030-037-038-290215-
Pope AR-Johnson AR-Newton AR-Scott AR-Logan AR-Yell AR-
730 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...JOHNSON...SOUTHWESTERN
NEWTON...EASTERN SCOTT...WESTERN YELL AND WEST CENTRAL POPE COUNTIES
UNTIL 815 PM CST...
At 730 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Fern to Ratcliff to 7 miles north of Cardiff to
near Waldron. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Clarksville... Booneville...
Waldron... Paris...
Danville... Lamar...
London... Magazine...
Knoxville... Subiaco...
Hartman... Scranton...
Ratcliff... Blue Mountain...
Cardiff... Devils Knob...
Hoyt... Midway in Logan County...
Holman... Rosetta...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CST for western and
north central Arkansas.
LAT...LON 3501 9405 3523 9401 3523 9392 3532 9391
3532 9381 3543 9381 3536 9375 3538 9371
3577 9370 3576 9352 3582 9352 3586 9334
3540 9323 3511 9329 3478 9351 3474 9423
TIME...MOT...LOC 0130Z 260DEG 35KT 3564 9399 3531 9391 3503 9396 3482
9410
CrossSpecial weather statement, Dec 28, 7:45 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
745 PM CST Sat Dec 28 2019
ARZ037-038-040-041-052-290230-
Pike AR-Polk AR-Scott AR-Yell AR-Montgomery AR-
745 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE...NORTHEASTERN
POLK...SOUTHEASTERN SCOTT...SOUTHWESTERN YELL AND MONTGOMERY COUNTIES
UNTIL 830 PM CST...
At 744 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Waldron to near Athens.
Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mount Ida... Glenwood...
Norman... Oden...
Daisy... Opal...
Mimosa... Little Missouri Falls Recreatio...
Daisy State Park... Shady...
Hartley... Bard Springs Recreation Area...
Caney Creek Wilderness... Mauldin...
Albert Pike Recreation Area... Muddy Creek WMA...
Black Springs... Big Fork...
Board Camp... Ink...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CST for western
Arkansas.
LAT...LON 3480 9411 3487 9345 3422 9353 3420 9393
3426 9392 3427 9394 3435 9394 3435 9420
TIME...MOT...LOC 0144Z 254DEG 33KT 3476 9405 3429 9414
CrossSpecial weather statement, Dec 28, 8:15 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
815 PM CST Sat Dec 28 2019
ARZ012-013-021>023-030-031-037>039-041>043-290300-
Pope AR-Van Buren AR-Searcy AR-Johnson AR-Newton AR-Perry AR-
Scott AR-Saline AR-Logan AR-Yell AR-Conway AR-Garland AR-
Montgomery AR-
815 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...SOUTHWESTERN SEARCY...
WESTERN VAN BUREN...SOUTHEASTERN SCOTT...YELL...POPE...NORTHEASTERN
LOGAN...PERRY...SOUTHERN NEWTON...CONWAY...NORTHWESTERN GARLAND...
NORTHWESTERN SALINE AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL 900 PM
CST...
At 815 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Devils Knob to 6 miles southeast of Midway
in Logan County to near Muddy Creek WMA. Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Russellville... Hot Springs Village...
Clarksville... Morrilton...
Danville... Perryville...
Dardanelle... Atkins...
Pottsville... Lamar...
Dover... Ola...
London... Oppelo...
Knoxville... Hector...
Perry... Adona...
Houston... Bethlehem...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM CST for western and
north central Arkansas.
LAT...LON 3523 9351 3576 9354 3586 9255 3523 9253
3466 9292 3472 9386
TIME...MOT...LOC 0215Z 269DEG 49KT 3572 9347 3523 9345 3479 9375
CrossThunderstorm Wind, Johnson
- When
- December 28, 8:21 PM CST
- Where
- Johnson County, 0.89 mi NE of Ozone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.640, -93.440
A tree was reported on a house on highway 21 and debris was in the road.
Thunderstorm Wind, Conway
- When
- December 28, 9:35 PM CST
- Where
- Conway County, 0.69 mi S of Solgohachia
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.240, -92.680
About six to eight pine trees were blown down or snapped. The corner of the roof of an outbuilding was peeled back.
Strong Wind, Hot Spring
- When
- December 28, 10:15 PM CST
- Where
- Hot Spring forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 34.318, -92.946 (the zone’s center; the record gives no point)
Trees were down along U.S. Highway 270 blocking the roadway.
Thunderstorm Wind, Saline
- When
- December 28, 10:17 PM CST
- Where
- Saline County, 1.33 mi WNW of Haskell
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.510, -92.650
The Haskell sports complex was damaged, especially one of the dugouts. There were several areas with trees down and branches snapped. Some homes and structures suffered slight roof damage.
Thunderstorm Wind, Pulaski
- When
- December 28, 10:48 PM CST
- Where
- Pulaski County, 1.49 mi SSW of Landmark
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.600, -92.330
The time was updated based on the NWS storm survey. A large tree was blown down on top of a mobile home, causing substantial damage and one injury.
Strong Wind, Cleburne
- When
- December 28, 11:18 PM CST
- Where
- Cleburne forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.538, -92.027 (the zone’s center; the record gives no point)
Thunderstorm Wind, Faulkner
- When
- December 28, 11:20 PM CST
- Where
- Faulkner County, 1.83 mi ESE of Twin Groves
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.320, -92.370
Numerous trees were uprooted, and portions of roofs were removed from several homes. Two small silos were also thrown around 100 yards and destroyed.
Thunderstorm Wind, Sharp
- When
- December 28, 11:40 PM CST
- Where
- Sharp County, 3.11 mi ENE of Sitka
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.270, -91.300
A large barn was destroyed and trees were uprooted.
Strong Wind, Monroe
- When
- December 29, 12:30 AM CST
- Where
- Monroe forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.678, -91.204 (the zone’s center; the record gives no point)
Several trees were blown down and blocking a portion of U.S. Highway 70.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, December 28 to 30, 20191 death · 8 events
- Tornado and Damaging Winds in Missouri, December 28, 2019$67,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Oklahoma, December 28, 2019$52,000 · EF0 · 4 events
- Blizzard and Winter Storm in South Dakota, December 28 to 30, 201924 events
- Winter Weather in Minnesota, December 28 to 30, 20192 injured · 8 events
- Winter Storm in Minnesota, December 28 to 30, 201924 events
- Winter Storm and Coastal Flood in Minnesota, December 28 to 29, 2019$15,000 · 15 events
- Winter Storm and Winter Weather in Nebraska, December 28 to 29, 201918 events
- Blizzard and Heavy Snow in North Dakota, December 28 to 30, 201916 events
- Winter Storm and Winter Weather in South Dakota, December 28 to 30, 201915 events
- Winter Storm in North Dakota, December 28 to 30, 201913 events
- Rip Current in Florida, December 28, 20191 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867069, 867072, 867076, 867080, 867082, 867083, 869377, 867084, 867087.